It's also worth mentioning that the now infamous UCLA Grad Student Death was caused by Butyl lithium mishandling. That case did involve the use of butyl lithium in a syringe. Although the details of that case are pretty unclear, overfilling of a syringe is one possible explanation for what happened. I would take extra precautions given the publicity that particular compound has gotten.
Michael D. Hurwitz
Renegade Chemistry Consulting
Freelance Chemistry on Demand
The URL for the DCHAS-L archive is
search away! A lot of information on this topic is there.
From: "Kim Gates" <kim.gates**At_Symbol_Here**STONYBROOK.EDU>
Sent: Thursday, March 7, 2013 9:52:50 AM
Subject: [DCHAS-L] Butyl Lithium & syringe safety
I have a question from our Chem dept about nButyl Lithium & syringes after I forwarded them the CEN blog on safer syringes. http://cenblog.org/the-safety-zone/2013/02/engineering-safer-syringes/
The lab's SOP calls for not reusing their syringes & only filling them 50%. I asked them to write in more clearly that they are to dispose in sharps container.
The questions I'm hoping any of you with similar hazards can help with:
1. Is there enough residual material in the syringe that it could be hazardous?
2. Should there be a sharps container stored in the fume hood for the exclusive use of these syringes (avoiding incompatible material that may be left in the syringe)
3. If not a sharps container, what/how does your labs dispose of these syringes?
Previous post | Top of Page | Next post